MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0410-A
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/15/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the proximal end of the ruby coil hypotube was fractured, and the pull wire was completely withdrawn out of the pusher assembly.The pusher assembly was kinked in multiple locations.The embolization coil was detached from the pusher assembly.Conclusion: evaluation of the returned ruby coil revealed the embolization coil was detached from the pusher assembly, the proximal end of the pusher assembly hypotube was fractured, and the pull wire was completely withdrawn out of the pusher assembly.Since the ruby coil was reportedly removed from the procedure intact, this damage was likely incidental and likely occurred after removal from the procedure.Therefore, the root cause of the resistance experienced during advancement could not be determined.Further evaluation revealed the pusher assembly was kinked in multiple locations.This damage was likely incidental and may have occurred during packaging for return.The ruby coil embolization coil and the lantern mentioned in the complaint were not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a renal bleed using ruby coils.During the procedure, the physician deployed and detached five ruby coils in the target vessel using a lantern delivery microcatheter (lantern).While attempting to advance a new ruby coil through the lantern, the physician experienced resistance; therefore, it was removed intact.The procedure was then completed using three additional ruby coils and the same lantern.It should be noted that the physician did not use a rotating hemostasis valve (rhv) and did not use a continuous flush throughout the procedure.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6806039
Report Number3005168196-2017-01398
Device Sequence Number16607502
Product Code HCG
UDI-Device Identifier00814548012841
UDI-Public00814548012841
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date01/01/2025
Device Catalogue NumberRBY2C0410-A
Device Lot NumberF73461
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/15/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/24/2017
Initial Report FDA Received Date08/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age45